Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 266, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 10, 2011, 2:59 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2011, 2:59 PM CDT (19:59 UTC)
- Expired
- Jun 10, 2011, 3:28 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:01 PM CDT | HAIL 1.75 | 2 Nne Chelsea, AL | GOLFBALL SIZED HAIL REPORTED COVERING THE GROUND ON CHESER PARK DRIVE OFF OF HIGHWAY 280. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
590 WUUS54 KBMX 101959 SVRBMX ALC073-117-102045- /O.NEW.KBMX.SV.W.0266.110610T1959Z-110610T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 259 PM CDT FRI JUN 10 2011 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JEFFERSON COUNTY IN ALABAMA... NORTHERN SHELBY COUNTY IN ALABAMA... * UNTIL 345 PM CDT * AT 257 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HIGHLAND LAKES...OR NEAR CHELSEA...AND MOVING NORTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... VESTAVIA HILLS...MOUNTAIN BROOK...HOMEWOOD...HOOVER...BIRMINGHAM... HIGHLAND LAKES...FOWLER LAKE AND GREYSTONE. THIS INCLUDES... INTERSTATE 65 EXIT NUMBERS 246 THROUGH 260... INTERSTATE 459 EXIT NUMBERS 10 THROUGH 23... INTERSTATE 20 EXIT NUMBERS 125 THROUGH 129... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3335 8692 3358 8679 3343 8650 3326 8659 TIME...MOT...LOC 1959Z 115DEG 6KT 3338 8664 $$ 27
2 follow-up statements
481 WWUS54 KBMX 102011 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CDT FRI JUN 10 2011 ALC073-117-102045- /O.CON.KBMX.SV.W.0266.000000T0000Z-110610T2045Z/ JEFFERSON AL-SHELBY AL- 311 PM CDT FRI JUN 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SHELBY AND CENTRAL JEFFERSON COUNTIES UNTIL 345 PM CDT... AT 306 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR HIGHLAND LAKES...OR NEAR CHELSEA...MOVING NORTHWEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... VESTAVIA HILLS...MOUNTAIN BROOK...HOMEWOOD...HOOVER...GREYSTONE... OAK MOUNTAIN STATE PARK...LAKE PURDY...MEADOWBROOK...INDIAN SPRINGS VILLAGE AND CAHABA HEIGHTS. THIS INCLUDES... INTERSTATE 65 EXIT NUMBERS 246 THROUGH 256... INTERSTATE 459 EXIT NUMBERS 10 THROUGH 23... TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3336 8690 3354 8679 3343 8650 3326 8659 TIME...MOT...LOC 2011Z 115DEG 6KT 3339 8666 $$ 27
094 WWUS54 KBMX 102028 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT FRI JUN 10 2011 ALC073-117-102038- /O.CAN.KBMX.SV.W.0266.000000T0000Z-110610T2045Z/ JEFFERSON AL-SHELBY AL- 328 PM CDT FRI JUN 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHELBY AND CENTRAL JEFFERSON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3336 8690 3354 8679 3343 8650 3326 8659 TIME...MOT...LOC 2028Z 115DEG 6KT 3340 8669 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:20 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 10, 12:20 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1220 PM CDT FRI JUN 10 2011 .UPDATE...FOR 18Z AVIATION. && .DISCUSSION... SIMILAR CONDITIONS ARE IN PLACE ACROSS CENTRAL ALABAMA COMPARED TO YESTERDAY. IN FACT...PRECIPITABLE WATER VALUES ARE HIGHER TODAY REVEALING AN INCREASE IN MOISTURE ACROSS THE AREA. THIS SHOULD YIELD SIMILAR...IF NOT HIGHER THUNDERSTORM COVERAGE THIS AFTERNOON. AS A RESULT...WENT AHEAD AND INCREASED POPS ACROSS THE BOARD REFLECTING WHAT THE 12KM NAM AND 4KM WRF ARE SHOWING. THESE TWO MODELS HAVE BEEN DOING REALLY WELL IN PICKING UP CONVECTION ACROSS THE AREA. TEMPERATURE WISE...THINGS ARE LOOKING GOOD AND SEE NO REASON TO CHANGE WHAT IS CURRENTLY IN PLACE. UPDATED FORECAST IS ALREADY OUT. 10/ARM && .AVIATION...18Z TAF DISCUSSION. WITH CUMULUS FIELD ONLY JUST NOW POPPING AROUND CENTRAL ALABAMA... HAVE DECIDED TO PUSH BACK THE VCTS AT ALL SITES TO THE 20-22Z TIME FRAME. THERE IS A GOOD CHANCE THAT WE WILL SEE AT LEAST A SCATTERED AMOUNT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS WE CONTINUE TO SEE THE SAME TYPE OF FEATURE ON VISIBLE SATELLITE THAT WAS RESPONSIBLE FOR YESTERDAYS CONVECTIVE ACTIVITY ACROSS GEORGIA AND EASTERN ALABAMA. FLIGHT CATEGORIES SHOULD REMAIN VFR...UNLESS NEAR ONE OF THESE STORMS THIS AFTERNOON...WHERE VIS COULD DROP FOR A SHORT PERIOD OF TIME. THERE COULD ALSO BE VERY GUSTY WINDS WITH ANY OF THESE STORMS THAT DO DEVELOP...SO THEY WILL NEED TO BE MONITORED. TAFS WILL BE AMENDED ACCORDINGLY THE AFTERNOON. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 27 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 10, 2:08 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 208 PM CDT FRI JUN 10 2011 ALZ011>015-017>050-111908- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 208 PM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Jun 10, 2:05 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 205 PM CDT FRI JUN 10 2011 ALZ040-041-101930- AUTAUGA AL-DALLAS AL- 205 PM CDT FRI JUN 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA AND EASTERN DALLAS COUNTIES UNTIL 230 PM CDT... AT 202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR BURNSVILLE...OR 7 MILES SOUTHEAST OF VALLEY GRANDE...MOVING SOUTHWEST AT 5 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... VALLEY GRANDE... BARRETT CREEK... SELMA DRAG STRIP... SUMMERFIELD... && LAT...LON 3230 8696 3254 8708 3258 8684 3242 8675 TIME...MOT...LOC 1905Z 062DEG 5KT 3246 8689 27
Local storm report, Jun 10, 2:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 NE VALLEY GRANDE 32.56N 86.95W
06/10/2011 E1.00 INCH DALLAS AL EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED ON COUNTY ROAD 84 JUST OFF OF
COUNTY ROAD 63 BETWEEN VALLEY GRANDE AND PLANTERSVILLE.
&&
JTALLEYSpecial weather statement, Jun 10, 2:42 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 242 PM CDT FRI JUN 10 2011 ALZ024-025-102015- JEFFERSON AL-SHELBY AL- 242 PM CDT FRI JUN 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND SOUTHERN JEFFERSON COUNTIES UNTIL 315 PM CDT... AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR OAK MOUNTAIN STATE PARK...OR NEAR CHELSEA...MOVING NORTHWEST AT 5 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PELHAM... HOOVER... VESTAVIA HILLS... MOUNTAIN BROOK... HIGHLAND LAKES... && LAT...LON 3339 8691 3353 8670 3332 8654 3321 8671 TIME...MOT...LOC 1942Z 142DEG 5KT 3334 8669 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:05 PM CDT | Special Weather Statement | BMX | Randolph | 40 min |
| Jun 9, 7:21 PM CDT | Special Weather Statement | BMX | Cherokee | 39 min |
| Jun 9, 7:41 PM CDT | Special Weather Statement | BMX | Barbour | 49 min |
| Jun 9, 8:23 PM CDT | Special Weather Statement | BMX | Clay | 52 min |
| Jun 9, 9:02 PM CDT | Special Weather Statement | BMX | Pike | 43 min |
| Jun 9, 9:05 PM CDT | Special Weather Statement | BMX | Pike | 40 min |
| Jun 10, 2:05 PM CDT | Special Weather Statement | BMX | Dallas | 25 min |
| Jun 10, 2:29 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 46 min |
| Jun 10, 2:42 PM CDT | Special Weather Statement | BMX | Shelby | 33 min |
| Jun 10, 3:26 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 34 min |
| Jun 10, 3:34 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 41 min |
| Jun 10, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 48 min |
| Jun 10, 3:50 PM CDT | Special Weather Statement | BMX | Winston | 25 min |
| Jun 10, 3:56 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 31 min |
| Jun 10, 4:19 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 41 min |
| Jun 10, 4:24 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 20 min |
| Jun 10, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 45 min |
| Jun 10, 4:38 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Jun 10, 5:06 PM CDT | Special Weather Statement | BMX | Walker | 39 min |
| Jun 10, 5:32 PM CDT | Special Weather Statement | BMX | Hale | 43 min |
| Jun 10, 5:37 PM CDT | Special Weather Statement | BMX | Marengo | 38 min |
| Jun 10, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 44 min |
| Jun 10, 6:07 PM CDT | Special Weather Statement | BMX | Fayette | 38 min |
| Jun 10, 6:36 PM CDT | Special Weather Statement | BMX | Sumter | 39 min |
| Jun 10, 6:40 PM CDT | Special Weather Statement | BMX | Shelby | 50 min |
| Jun 10, 6:55 PM CDT | Special Weather Statement | BMX | St. Clair | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.